Painful Muscle Fibrosis Following Synthol Injections in a Bodybuilder

A Case Report

Suleiman Ghandourah; Markus J Hofer; Andreas Kießling; Bilal El-Zayat; Markus D Schofer

Disclosures

J Med Case Reports. 2012;6(248) 

In This Article

Abstract and Introduction

Abstract

Introduction: Synthol is a site enhancement oil used by bodybuilders to boost the cosmetic appearance of muscles. Here, we describe the case of a patient with severe side effects following repeated intramuscular injections of synthol in his right biceps muscle.
Case presentation: A 29-year-old Middle Eastern male bodybuilder, following intramuscular injections of synthol five years ago, presented with painful pressure in his right upper arm. On presentation to our clinic, his muscle appeared disfigured. Magnetic resonance imaging revealed scattered cystic fatty lesions in the muscle. The affected part was surgically removed and histopathology showed inflammatory changes with fibrosis and a so-called Swiss cheese pattern.
Conclusion: Synthol injections that are used for the short-term enhancement of muscle appearance by bodybuilders bear the danger of long-term painful muscle fibrosis and disfigurement.

Introduction

Site enhancement oils were first introduced in 1899 for the purposes of breast augmentation and the filling of wrinkles.[1,2] Synthol, one of the substances used for this purpose, is composed of 85% oil (medium-chain triglycerides), 7.5% lidocaine and 7.5% alcohol. Following injection with synthol, the injected muscle undergoes immediate enlargement. However, this method can also result in muscle deformity.[3]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....